Alert archive / Montana / Special Weather Statements in 2014

Special Weather Statement, NWS Missoula, MT

August 22, 2014Silver Bow County, Montana

NWS Missoula, MT issued this special weather statement at Aug 22, 2014, 5:21 PM MDT for Silver Bow County, Montana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2014, 5:21 PM MDT (23:21 UTC)
Expired
Aug 22, 2014, 5:45 PM MDT
In force
24 min
Issued by
NWS Missoula, MT

County Silver Bow County, MT

The radar

The Missoula radar (KMSX), 150 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 11.4 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2014-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2014-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
561 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

831 
WWUS85 KMSO 222321
SPSMSO

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
521 PM MDT FRI AUG 22 2014

MTZ007-222345-
BUTTE/BLACKFOOT REGION-
521 PM MDT FRI AUG 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SILVER BOW COUNTY UNTIL
545 PM MDT...

AT 513 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SILVER BOW...OR NEAR BUTTE...MOVING WEST AT
10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SILVER BOW AND
RAMSAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4602 11278 4610 11271 4604 11257 4599 11260
TIME...MOT...LOC 2321Z 112DEG 10KT 4602 11263

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Aug 22, 3:04 PM MDT, 2 hours 17 minutes earlier.

Area forecast discussion, Aug 22, 3:04 PM MDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
304 PM MDT Fri Aug 22 2014

...Accumulating mountain snow above 6500ft along Continental Divide...

...Potential for patchy morning frost Tuesday and Wednesday next week...

.DISCUSSION...An area of widespread showers and thunderstorms are
starting to fire across the southern Bitterroot and Clearwater
Mountains this hour. This activity is forming near a developing
mid-level circulation and will very slowly move to the northeast
before gradually curving to the northwest. Severe weather is
unlikely today, given the cool atmosphere and low cloud tops, so
heavy rainfall will be the key threat. This will especially be the
case near wildfire burn areas and remain closely watched through the
evening. For further details regarding the flooding potential over
the next 24 hours and the currently issued Flood Watch, please see
the below hydrology discussion.

An intensification of precipitation is expected tonight as the mid
level circulation further develops and strengthens. The focus for
this precipitation will be two fold. The developing late tonight
across the southern Bitterroot/Sapphire Mtns eastward through the
Anaconda- Pinter Wilderness towards Butte. Locations such as
Hamilton, Philibsburg, Georgetown Lake, Sula, Lost Trail Pass,
Butte and perhaps even as far north as Stevensville will
experience a period of heavy rainfall.

The next area of focused precipitation will fall along the
Continental Divide from the Canadian border southward to around
MacDonald Pass. This precipitation will be fed by an extremely
moist atmosphere across the upper plains states and further
accentuated by strong easterly winds producing up slope flow along
the leeward side of the Divide. But descending cold air from Canada
will add an additional element of complexity to the forecast and
result in the snow level lowering to around 6500ft under this area
of heavy precipitation. Thus a Winter Weather Advisory will go
into effect for Glacier National Park and the Bob Marshall
Wilderness from 10pm tonight through midday Saturday. Generally
speaking, 1 to 3 inches are expected between 6500 and 7000ft with
2 to 5 inches possible above 7000ft. The highest peaks could
potentially see upwards of 8 inches under extremely heavy
precipitation cores by Saturday morning. Those with plans to
adventure in Glacier National Park or other trails along the
Divide should plan for cold, wet conditions at all elevations with
snow expected across the higher terrain above 6500ft.

Conditions will begin to improve throughout Saturday from west to
east with most precipitation completed by Sunday morning,
revealing a cool, but pleasant Sunday.

Next week will start out with another trough over the northern
Rockies which should increase the shower chances again and keep
temps slightly below normal. High pressure then appears to build
midweek with cold mornings and warm dry afternoons. This lull in
the active fall pattern is transient as computer models continue
to show even colder systems coming down from the Bering Sea into
the Pacific Northwest for Labor Day Weekend into the first week of
September. /ss

&&

.HYDROLOGY...A Flood Watch remains in effect through midday tomorrow
given the potential for convective redevelopment overnight across
Clearwater, Ravalli, Missoula, Lemhi, Granite, Deer Lodge and
Silver Bow County. Some minor urban flooding (ponding of water on
roads) will be possible with some burn areas being threatened.
Meanwhile farther north convective precipitation is expected to
gradually transition to more light, stratiform rainfall by late
this evening. This combined with a slowly falling snow level
overnight will inhibit the potential for flooding and thus the
Flood Watch for Flathead, Lake and Powell County will be in effect
till 10pm. There may be some minor issues with stream decending
from the Divide should the maximum rate of precipitation become
incredibly intense. However these concerns should remain limited
to the east side of the Divide.

.AVIATION...Thunderstorms are starting to develop along the
terrain of southwest Montana and north central Idaho. Thunderstorm
coverage will continue to increase through the afternoon and is
expected to transition into steady precipitation tonight. Aviation
terminals KBTM, KMSO and KSMN will have the best chance to see a
thunderstorm this afternoon with the main impacts being brief heavy
rain, small hail and gusty winds. Ceilings will also significantly
lower and visibility may go below 3 miles under intense rainfall.
KGPI will see some passing showers this afternoon but is expected
to see drier conditions as breezy northeasterly winds move in this
evening. For tonight, expect steady moderate precipitation at
KBTM, KSMN and KMSO. Ceilings and visibility will steadily drop
through Saturday morning which may cause travel delays.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...LAKE WIND ADVISORY until 9 PM MDT this evening for Flathead Lake
     IN THE Flathead/Mission Valleys.

     WINTER WEATHER ADVISORY from 10 PM this evening to Noon MDT
     Saturday ABOVE 6500 FEET FOR THE Potomac/Seeley Lake
     Region...West Glacier Region.

ID...None.
&&

Follow us on Facebook and Twitter!
https://www.facebook.com/NWSMissoula
https://www.twitter.com/NWSMissoula

Dickerson/ss

In the hours before

Special weather statement, Aug 22, 4:17 PM MDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
417 PM MDT FRI AUG 22 2014

IDZ006-MTZ005-006-222300-
SOUTHERN CLEARWATER MOUNTAINS-
BITTERROOT/SAPPHIRE MOUNTAINS-MISSOULA/BITTERROOT VALLEYS-
417 PM MDT FRI AUG 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IDAHO AND NORTHERN
RAVALLI COUNTIES UNTIL 500 PM MDT/400 PM PDT/...

AT 410 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WOODSIDE...OR 8 MILES NORTH OF HAMILTON...
MOVING NORTHWEST AT 20 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS
OFEXTREME NORTHEASTERN IDAHO AND NORTHWESTERN RAVALLI COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4637 11452 4653 11445 4637 11412 4632 11416
TIME...MOT...LOC 2217Z 114DEG 19KT 4638 11424
Special weather statement, Aug 22, 4:26 PM MDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
426 PM MDT FRI AUG 22 2014

IDZ005-007-222300-
NORTHERN CLEARWATER MOUNTAINS-OROFINO/GRANGEVILLE REGION-
326 PM PDT FRI AUG 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CLEARWATER COUNTY UNTIL
400 PM PDT...

AT 319 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PIERCE...OR 18 MILES NORTHEAST OF KAMIAH...
MOVING NORTHWEST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...PIERCE AND JAYPE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4648 11596 4656 11576 4639 11570 4636 11583
TIME...MOT...LOC 2226Z 157DEG 9KT 4645 11581
Special weather statement, Aug 22, 5:21 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
521 PM MDT FRI AUG 22 2014

MTZ007-222345-
BUTTE/BLACKFOOT REGION-
521 PM MDT FRI AUG 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SILVER BOW COUNTY UNTIL
545 PM MDT...

AT 513 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SILVER BOW...OR NEAR BUTTE...MOVING WEST AT
10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SILVER BOW AND
RAMSAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4602 11278 4610 11271 4604 11257 4599 11260
TIME...MOT...LOC 2321Z 112DEG 10KT 4602 11263

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 6:02 PM MDTSpecial Weather StatementMSO28 min
Aug 21, 6:09 PM MDTSpecial Weather StatementMSOPowell51 min
Aug 21, 6:17 PM MDTAreal Flood AdvisoryMSOGranite118 min
Aug 21, 6:25 PM MDTFlash Flood WarningMSOGranite2 hr
Aug 22, 4:09 AM MDTFlood WatchMSODeer Lodge, Flathead, Granite, Lake, Missoula, Powell and 2 more24 hr
Aug 22, 12:01 PM MDTLake Wind AdvisoryMSOFlathead, Lake, Sanders9 hr
Aug 22, 12:11 PM MDTWinter Weather AdvisoryMSOFlathead, Granite, Lake, Missoula, Powell24 hr
Aug 22, 4:17 PM MDTSpecial Weather StatementMSORavalli43 min
Aug 21, 8:09 PM MDTFlash Flood WarningMSOLemhi2 hr
Aug 21, 10:46 PM MDTAreal Flood AdvisoryMSOLemhi119 min
Aug 22, 4:26 PM MDTSpecial Weather StatementMSOClearwater34 min
Aug 22, 4:46 PM MDTAreal Flood AdvisoryMSOIdaho119 min

Nearby

Special Weather Statements in Montana, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.